|LETTER TO THE EDITOR
|Year : 2017 | Volume
| Issue : 2 | Page : 124-125
Unusual serpentine hyperpigmentation induced by 5-fluorouracil
Chaturbhuj R Agrawal
DNB Medical Oncology, Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, Rohini, New Delhi, India
|Date of Web Publication||1-Dec-2017|
Chaturbhuj R Agrawal
Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, Rohini Sector 5, New Delhi - 110085
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Agrawal CR. Unusual serpentine hyperpigmentation induced by 5-fluorouracil. Pigment Int 2017;4:124-5
5-Fluorouracil (5-FU) is a relatively unique drug in oncology, because administration in different doses and schedule results in dramatically different patterns of qualitative toxicity. For last 40 years, 5-FU has been available to the clinical oncologist, and a wide variety of doses and schedules of this agent have been used. Infusional schedules are associated with less myelosuppression but have more gastrointestinal and mucosal toxicity, whereas bolus schedules cause more myelosuppression. Several known cutaneous manifestations of 5-FU that has already been described are hyperpigmentation, maculopapular eruption, and palmar-plantar erythrodysesthesia, which promptly reverses with discontinuation of drug. We present the case of a patient with metastatic colonic carcinoma, who developed serpentine supravenous hyperpigmentation following treatment with 5-FU-based palliative chemotherapy [Figure 1].
|Figure 1: Arrows showing serpentine hyperpigmentation in the line of 5 FU infusion arm.|
Click here to view
The patient was a 34-year-old male, with no previous history of any dermatological illness or any allergy, diagnosed with metastatic carcinoma colon when he presented with constipation and hematochezia. He was started on palliative chemotherapy with 5-FU, oxaliplatin, and folinic acid. After four cycles of chemotherapy being administered, patent noticed appearance of asymptomatic, nonpruritic, serpentine hyperpigmentation in the ventral aspect of right upper limb that traced the path of injected 5-FU. Over the next few days, it started spreading centripetally and finally turned brown. He reported no history of hyperpigmentation elsewhere in the body. There was no history of extravasation or phlebitis preceding the hyperpigmentation. The patient was counseled and further treatment cycles were given by placement of a peripherally inserted central catheter (PICC) line in the left arm, following which there were no new appearances of lesion anywhere over the body, and the lesion begin to resolve by 3-month postappearance.
Hyperpigmentation is a frequent side effect of many drugs. The main drugs implicated in causing skin pigmentation are nonsteroidal anti-inflammatory drugs, antimalarials, amiodarone, cytotoxic drugs, tetracyclines, heavy metals, and psychotropic drugs. Apart from this, certain chemotherapy drugs like bleomycin, etoposide, cyclophosphamide, carboplatin, hydroxyurea, capecitabine, melphalan, and 5-FU can cause hyperpigmentation of the skin as a side effect. However, this serpentine pattern of supravenous hyperpigmentation has been most commonly associated with 5-FU. A similar pattern has been described with bleomycin and idarubicin infusion. The reticular or serpiginous pattern, although common, is rarely seen nowadays due to lesser use of peripheral catheters. The exact pathogenesis has not been well-clarified. Possible hypothesis for the same are − (1) subclinical thrombophlebitis induced postinflammatory hyperpigmentation of overlying skin; (2) promotion of melanin synthesis via removal of inhibitors of tyrosinase by certain drugs such as busulfan; and (3) direct stimulation of melanocytes.
To conclude, this pattern of serpentine supravenous hyperpigmentation is uncommon sequelae of antineoplastic therapy. It is seen less frequently nowadays due to more widespread use of PICC lines. It is usually local, self-limiting, and benign, and avoidance of 5-FU infusion through peripheral line is the only prophylactic intervention that can be effective in preventing this untoward side effect. The hyperpigmented streaks gradually resolve spontaneously once the local exposure of medication is stopped
Causality assessment using Naranjo nomogram:
Scoring (ADR = adverse drug reaction)
≥9 = definite ADR 5–8 = probable ADR 1–4 = possible ADR 0 = doubtful ADR
Final score in this case = +5 suggestive of probable ADR.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Gill J, Dominguez AR. Cutaneous manifestations of chemotherapeutic drugs. Curr Dermatol Rep 2016;5:58-69.
Dereure O. Drug-induced skin pigmentation. Am J Clin Dermatol 2001;2:253-62.
Jogi R, Garman M, Pielop J, Orengo I, Hsu S. Reticulate hyperpigmentation secondary to 5-fluorouracil and idarubicin. J Drugs Dermatol 2005;4:652-6.
Geddes ER, Cohen PR. Antineoplastic agent-associated serpentine supravenous hyperpigmentation: Superficial venous system hyperpigmentation following intravenous chemotherapy. South Med J 2010;103:231-5.
Pavey RA, Kambil SM, Bhat RM. Dermatological adverse reactions to cancer chemotherapy. Indian J Dermatol Venereol Leprol 2015;81:434.
] [Full text]
Lang K, Groeger M, Neumann NJ, Ruzicka T, Fritsch C. Supravenous hyperpigmentation, transverse leuconychia and transverse melanonychia after chemotherapy for Hodgkin’s disease. J Eur Acad Dermatol Venereol 2002;16:162-3.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA. Naranjo ADR probability scale. Clin Pharmacol Ther 1981;30:239-45.